Virginia, 2003

Tornado and Hail in Virginia, February 22, 2003

February 22, 2003 · NWS AKQ · 11 events in 8 counties and zones

9 thunderstorm wind, 1 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 22, 10:35 AM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Feb 22, 10:35 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1035 AM EST SAT FEB 22 2003

LOTS OF ISSUES IN THE SHORT TERM. FIRSTLY...ALREADY UPDATED
GRIDS/TEXT PRODUCTS FOR EXPIRED DENSE FOG ADVISORY AND TO ADD
TORNADO WATCH FOR INTERIOR NE NC COUNTIES. FOG CONTS TO BE DENSE
LATE THIS MORNING BUT SHOULD BEGIN TO THIN BY MIDDAY AS WARM FRONT
LIFTS N ALG COAST. ISOLATED SVR THREAT FOR THIS AFTN ACRS SE
SECTIONS PER IMPRESSIVE VERTICAL WIND SHEAR BUT INSTABILITY WL BE
LIMITED AS LOW LEVEL STABLE WEDGE FIRMLY ENTRENCHED. HWVR...NE
NC/FAR SE VA SHUD SNEAK INTO WARM SECTOR THIS AFTN.

MUCH OF AKQ FA DEVOID OF PCPN ATTM. SHWRS/ISOLD ELEVATED TSTMS
ONLY CLIPPING FAR NW COUNTIES BUT MAIN AREA PCPN WILL MOVE ACRS
FA THIS AFTN SO MAINTAINED HIGH POPS.

TWEAKED AFTN HIGHS UP SLIGHTLY MOST AREAS THIS UPDATE.

HYDRO: LTST RFC GUID HAS PUSHED BACK TIMING OF RIVER CRESTS. ONLY
PALMYRA THREAT FOR FLOODING DURING NEXT 24 HRS. WL LIKELY ISSUE
RIVER FLOOD WARNING SHORTLY.

CWF: RAISED GALE WARNING FOR CSTL WTRS THIS UPDATE AS GALE FORCE
WINDS EXPECTED WITHIN 24 HOUR WINDOW.

PREV DISC BLO:
-----------------------------------------------------------------
BASED ON MODEL PROGS...WAA RAINS SHOULD LIFT NORTH OF THE FA...WITH
PROGRESSION OF LOW LEVEL WARM ADVECTION MAXIMUM AND 850 MB WARM
FRONT. AREA OF MODERATE TO HEAVY RAIN ASSOC WITH WAVE ITSELF SHOULD
REMAIN MAINLY W OF OUR FA...WITH HEAVIEST AMOUNTS OVER THE
MOUNTAINS...AS SYSTEM TRACKS ALONG AND W OF THE APPALACHIANS. BASED
ON THE ABOVE SCENARIO...EXPECT BASIN AVERAGES OVER THE FA OF MAINLY
AROUND A HALF AN INCH...NOT ENOUGH TO CAUSE ANY FLOODING CONCERNS IN
THE SHORT TERM.  HIGHER QPF INDICATED OVER FAR NRN
COUNTIES...PERHAPS CLOSE TO AN INCH...AND THIS INCLUDES DORCHESTER
COUNTY. WITH THIS HIGHER QPF EXPECTATION...AND CONSIDERABLE SNOW
PACK...WILL CONTINUE THE FLOOD WATCH THERE...THAT WAS ISSUED BY THE
DAY SHIFT. OTHERWISE...ONLY FLOODING CONCERN WILL BE POSSIBILITY
THAT RIVERS COULD CREST AT OR ABOVE FLOOD STAGE ON SUNDAY...WITH
CONSIDERABLE RAIN AND MELTING EXPECTED TO OCCUR UP THE JAMES AND
APPOMATOX BASINS.  THESE RIVER CREST FORECASTS STILL
IMPRECISE...SENSITIVE TO HOW MUCH RAIN ACTUALLY FALLS...AND ARE MORE
THAN 24 HOURS OUT...SO TOO EARLY TO GO UP WITH ANY RIVER FLOOD
WARNINGS.

ALTHOUGH RAINFALL NOT EXPECTED TO CAUSE ANY SIGNIFICANT FLOODING
ACROSS OUR FA...WILL STILL HAVE TO CONTEND WITH INCREASING WINDS AND
SOME SEVERE POTENTIAL IN THE SOUTH. WIND PROFILES...FEATURING A 60
TO 70 KT 850 MB JET AND IMPRESSIVE LOW LEVEL SPEED SHEAR...CERTAINLY
FAVOR DAMAGING WIND THREAT. HOWEVER...INSTABILITY VERY
LIMITED...WITH ETA CAPES 200 TO 400 J/KG. ALSO...POSSIBLE THAT
MODELS ARE TOO AGGRESSIVE AT BRINGING SFC WARM FRONT NORTH...WHICH
WOULD LIMIT SFC BASED CONVECTION AND SEVERE POTENTIAL MAINLY TO THE
SOUTH.  AT THIS POINT...PLAN TO ISSUE A SEVERE WEATHER POTENTIAL
OUTLOOK FOR THE FA...EMPHASIZING THE POTENTIAL FOR DAMAGING WINDS IN
THE SOUTH...WITH EXPECTED LINEAR CONVECTION THIS AFTERNOON...AND
POTENTIAL FOR IT TO BRING DOWN STRONG WINDS...WITH OR WITHOUT
THUNDER.

AS FAR AS GRADIENT WINDS ARE CONCERNED...FOR OUR FORECAST AREA SEE
POTENTIAL FOR ADVISORY TYPE WINDS LATE TONIGHT...AND ESPECIALLY ON
SUNDAY...BUT NOT THE HIGH WIND WARNING CONDITIONS...SUSTAINED AOA 40
MPH WITH WIND GUSTS AOA 58 MPH FOR MORE THAN AN HOUR...THAT WOULD
NECESSITATE A WATCH.  COULD SEE THESE TYPE OF WINDS WITH ANY
CONVECTION...AND WILL COVER THIS IN THE SEVERE WEATHER OUTLOOK.

MARINE...EXPECT GALES FOR COASTAL WATERS ON SUNDAY. SCA FOR THE BAY
AND COASTAL WATERS BEGINNING THIS AFTERNOON.
--------------------------------------------------------------------
.AKQ...
MD...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONE MDZ021. GALE
WARNING...ATLC COASTAL WATERS.
NC...GALE WARNING...ATLC COASTAL WATERS...SCA CURRITUCK SOUND.
TORNADO WATCH UNTIL 400 PM FOR NCZ012>014...NCZ030.
VA...GALE WARNING...ATLC COASTAL WATERS...SCA CHES BAY S OF SMITH PT.

CULLEN
Hazardous weather outlook, Feb 22, 5:10 AM EST, 8 hours 55 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-211600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
510 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY...AS A STORM
SYSTEM AND ASSOCIATED COLD FRONT MOVE ACROSS THE AREA. THESE
THUNDERSTORMS WOULD HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND
GUSTS. PLEASE REFER TO THE SEVERE WEATHER OUTLOOK ISSUED BY THIS
OFFICE AT 445 AM.

.DAYS TWO THROUGH SEVEN...

STRONG GUSTY WINDS ARE POSSIBLE OVER THE LAND AND MARINE AREAS ON
SUNDAY AS AN INTENSIFYING STORM MOVES OFF THE NEW ENGLAND COAST.
GALE CONDITIONS ARE EXPECTED OVER THE COASTAL WATERS. AN ADVISORY
MAY BE NEEDED OVER LAND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

18

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Feb 22, 10:55 AM EST, 3 hours 10 minutes before
NCZ012>017-030>032-102-VAZ060-061-065>071-079>084-086>094-096>098-
222200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1055 AM EST SAT FEB 22 2003

...THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND
EVENING ACROSS SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA...

THERE IS A POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS OR TORNADOES
TO DEVELOP THIS AFTERNOON AND EVENING...ACROSS SOUTHEAST VIRGINIA...
AND NORTHEAST NORTH CAROLINA. A TORNADO WATCH HAS ALREADY POSTED FOR
INTERIOR SECTIONS OF NORTHEAST NORTH CAROLINA THROUGH 4 PM. THE MAIN
THREAT WILL BE ISOLATED TORNADOES AND WIND GUSTS TO 60 MPH.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

A STRONG LOW PRESSURE SYSTEM...CENTERED OVER THE TENNESSEE VALLEY
AT MIDDAY...WILL MOVE NORTHEAST ALONG THE APPALACHIAN MOUNTAIN CHAIN
THIS AFTERNOON...AND INTO INTERIOR NEW ENGLAND BY SUNDAY. AN
ASSOCIATED WARM FRONT WILL MOVE NORTH ACROSS THE CAROLINAS...AND
INTO SOUTHERN VIRGINIA THIS AFTERNOON. THIS WILL ALLOW
WARM...UNSTABLE AIR TO MOVE INTO SOUTHERN VIRGINIA AND NORTHEAST
NORTH CAROLINA ...WHICH WILL SET THE STAGE FOR THUNDERSTORM
DEVELOPMENT. SOME THUNDERSTORMS COULD BECOME SEVERE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ER/AKQ.

CULLEN
Special weather statement, Feb 22, 12:25 PM EST, 1 hour 40 minutes before
VAZ048-049-060>076-079>083-087-088-221915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1225 PM EST SAT FEB 22 2003

...THUNDERSTORMS WITH HEAVY RAIN AFFECTING EAST CENTRAL VIRGINIA...

A LARGE AREA OF RAIN WILL MOVE ACROSS EAST CENTRAL VIRGINIA DURING
THE EARLY AFTERNOON HOURS. SOME OF THE RAIN MAY BE HEAVY AT TIMES
ALONG AND WEST OF THE I-95 CORRIDOR...WITH RAINFALL RATES OF GREATER
THAN ONE HALF INCH PER HOUR EXPECTED. EMBEDDED THUNDERSTORMS ARE
ALSO LIKELY WITH OCCASIONAL CLOUD TO GROUND LIGHTNING.

THIS HEAVY RAIN MAY CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS ARE URGED TO USE
CAUTION ON THE ROADWAYS DUE TO THE HEAVY RAIN THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ER/AKQ.

CULLEN
Special weather statement, Feb 22, 1:25 PM EST, 40 minutes before
NCZ012-VAZ079-080-087-221900-

SPECIAL WEATHER STATEMENT...CORRECTED TO INCLUDE NC
NATIONAL WEATHER SERVICE WAKEFIELD VA
125 PM EST SAT FEB 22 2003

...STRONG THUNDERSTORMS MOVING ACROSS SOUTH CENTRAL VIRGINIA AND
INLAND NORTHEAST NORTH CAROLINA...

AT 124 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DANIELTOWN TO 9
MILES SOUTH OF VULTARE...MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORMS WILL REACH...
   LAWRENCEVILLE AND ALBERTA AROUND 125 PM
   VULTARE AROUND 130 PM
   ORDSBURG AND TRIPLET AROUND 135 PM
   BARLEY AND EDGERTON AROUND 140 PM
   GASTON AND GUM FORKS AROUND 145 PM
   RAWLINGS AROUND 150 PM

WIND GUSTS TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THESE STORMS. RAINFALL RATES OF UP TO AN INCH PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS.

A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 4 PM.

CULLEN
&&
LAT...LON 3694 7801 3625 7780 3672 7744 3705 7762
Special weather statement, Feb 22, 1:25 PM EST, 40 minutes before
NCZ012-VAZ079-080-087-221900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
125 PM EST SAT FEB 22 2003

...STRONG THUNDERSTORMS MOVING ACROSS SOUTH CENTRAL VIRGINIA...

AT 124 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DANIELTOWN TO 9
MILES SOUTH OF VULTARE...MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORMS WILL REACH...
   LAWRENCEVILLE AND ALBERTA AROUND 125 PM
   VULTARE AROUND 130 PM
   ORDSBURG AND TRIPLET AROUND 135 PM
   BARLEY AND EDGERTON AROUND 140 PM
   GASTON AND GUM FORKS AROUND 145 PM
   RAWLINGS AROUND 150 PM

WIND GUSTS TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THESE STORMS. RAINFALL RATES OF UP TO AN INCH PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS.

A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 4 PM.

CULLEN
&&
LAT...LON 3694 7801 3625 7780 3672 7744 3705 7762

The radar

The Norfolk radar (KAKQ), 30 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Southampton

When
February 22, 2:05 PM EST
Where
Southampton County, Courtland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
36.717, -77.067

Few trees down.

Hail, Southampton

When
February 22, 2:20 PM EST
Where
Southampton County, Courtland
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.667, -76.917

Thunderstorm Wind, Franklin (C)

When
February 22, 2:30 PM EST
Where
Franklin (C) County, Franklin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
37.017, -76.350

Trees down.

Tornado, Suffolk (C)

When
February 22, 2:41 PM EST
Where
Suffolk (C) County, Kings Fork
Rating
F0
Path length
1 mi
Path width
50 yd
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
37.017, -76.350

Several 50-60 foot trees pushed over into houses. Numerous tree trunks twisted and tops sheared off.

Thunderstorm Wind, Hampton (C)

When
February 22, 2:45 PM EST
Where
Hampton (C) County, Hampton
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.817, -76.267

Thunderstorm Wind, Chesapeake (C)

When
February 22, 3:00 PM EST
Where
Chesapeake (C) County, Chesapeake
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
36.817, -76.333

Large branches down at Interstate 64 and Dominion Boulevard.

Thunderstorm Wind, Portsmouth (C)

When
February 22, 3:00 PM EST
Where
Portsmouth (C) County, Portsmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
METEOROLOGIST(NON NWS)
Coordinates
36.850, -75.983

Trees down.

Thunderstorm Wind, Norfolk (C)

When
February 22, 3:00 PM EST
Where
Norfolk (C) County, Norfolk
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
36.717, -77.067

Numerous trees and power lines down. Also, some minor damage to houses.

Thunderstorm Wind, Virginia Beach (C)

When
February 22, 3:05 PM EST
Where
Virginia Beach (C) County, Virginia Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
36.850, -75.983

Trees and power lines down.

Thunderstorm Wind, Virginia Beach (C)

When
February 22, 3:30 PM EST
Where
Virginia Beach (C) County, Virginia Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
36.783, -76.617

Trees and power lines down.

Thunderstorm Wind, Hampton (C)

When
February 22, 4:50 PM EST
Where
Hampton (C) County, Hampton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
36.867, -76.267

A two foot diameter oak tree approximately 50 feet tall fell on a house. Other smaller trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyThe tornado archive for Virginia, 2003Warnings in Virginia, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345137, 5345217, 5345218, 5345224, 5345219, 5345220, 5345221, 5345226, 5345222, 5345223, 5345225.